NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 17, 2014
Anxiety and Stress Disorders
Throat Problems and Anxiety
I'm am 24, healthy, but a smoker. Recently I have experienced a sensation of tightness in my throat, similar to a lump in the throat feeling, almost like I`m choking. I have had panic attacks before where I had a tightness in the chest, and I am fairly certain this sensation is not due to any serious physical problem. The sensation lessens, and seems to go when my mind concentrating on something else, but later resurfaces when I have the time to think and worry about it. I was on celexa for my panic attacks, but I stopped taking it after my last refill ran out a couple of months ago. I guess I thought I could just live with mind over matter. but now this sensation has popped up and has lead to me being fearful of choking while eating. What should I do? thanks
It seems to me you may have answered your own question. Although I cannot diagnose you over the internet, when the physical symptoms are associated with worry and anxiety, it is likely that an underlying anxiety disorder may be the cause.
I would recommend you return to your physician to see about going back on medication. Often when symptoms return a month or two after going off medications, it means that the brain chemical imbalance is still present. People with anxiety disorders often need to take medication longer, and at higher doses than do people with depression. If you didn't get counseling along with your medication, I would encourage you to do so. Studies have shown that medication, combined with cognitive-behavioral therapy show the greatest and long lasting results for treating anxiety disorders.
I would strongly recommend AGAINST ever stopping any medication on your own. Always stop medications under a physician's guidance -- that way, any withdrawal problems can be monitored, and your physician can work with you to know if or when you may need to restart or slow down a taper of medication.
And one more comment -- The smoking is not only bad for your lungs, heart, kidneys, blood vessels, skin (shall I go on), but also for your nervous system and your emotions. I would put quitting smoking right up there with seeing your doctor again as a New Year's Resolution!!
Nancy Elder, MD
College of Medicine
University of Cincinnati